Skip to content
My WebMD Sign In, Sign Up

Information and Resources

Aspirin Poisoning

Aspirin Poisoning Treatment - Self-Care at Home

 Call 911 immediately if a drug overdose is discovered or suspected, and the victim is unconscious, having convulsions, not breathing, or is otherwise seriously ill.

If the person who took the aspirin is not having symptoms, do not wait to see if symptoms develop. Call the local poison control center immediately. It is a good idea to post the telephone number of the local poison control center near the phone. This information can be found at: American Association of Poison Control Centers. Or call (800) 222-1222 if you have a poisoning emergency.

Providing as much information as possible to the poison control center can help determine what the next course of action should be. The poison control center, paramedics, and emergency department staff will want the following information:

  • What medications were taken? Try to locate the medicine container.
  • What is the medicine's name and how many milligrams (mg) is each pill?
  • How much of the medicine did the person take and when was it taken?
  • Was the medicine taken with alcohol or any other drugs or chemicals?
  • How old is the person who took the medicine?
  • What are the current symptoms?
  • Is the person conscious?
  • Is the person breathing?
  • What medical conditions does the person have?

Although ipecac syrup was used in the past to make the victim vomit, it is rarely recommended today and is not usually appropriate in aspirin poisoning. Causing vomiting creates the risk of an altered mental status or convulsions.

Medical Treatment

Doctors may uses gastric lavage, or pumping out the stomach contents, to try to prevent further absorption of the aspirin into the body. Dialysis is also sometimes used to reduce the amount of salicylate in the body. .

Medications

Activated charcoal: To prevent more absorption, the doctor may give activated charcoal to absorb the salicylate from the stomach. A laxative may be given with the activated charcoal to move the mixture through the gastrointestinal system more rapidly. People who have been severely poisoned may be given repeated doses of activated charcoal.

IV fluids: Dehydration occurs early in aspirin poisoning. To correct dehydration, the doctor will start an IV to correct this imbalance. The doctor will also work to correct imbalances in the body's blood chemistries.

Alkaline diuresis: This is a way to reduce the amount of salicylate in the body. Alkaline diuresis is the process of giving a person who has been poisoned compounds that alter the chemistry of the blood and urine in a way that allows the kidneys to remove more salicylate. Specifically, sodium bicarbonate is given via IV to make the blood and urine less acidic (more alkaline). This encourages the kidneys to capture more salicylate that can leave the body through the urine. Sometimes, other compounds, such as potassium, also have to be given to help with this process.

WebMD Medical Reference

Hot Topics

WebMD Video: Now Playing

Click here to wach video: Dirty Truth About Hand Washing

Which sex is the worst about washing up? Why is it so important? We’ve got the dirty truth on how and when to wash your hands.

Click here to watch video: Dirty Truth About Hand Washing

Popular Slideshows & Tools on WebMD

hands on abdomen
Can you catch one?
Woman sitting in front of UV lights
Is yours working?
woman using breath spray
What's causing yours?
womans hand on abdomen
Are you ready for baby?
MS Overview
Recognizing symptoms.
bowl of yogurt with heart shape
Eat for a healthy heart.
woman doing pushups
To help you get fit.
Colored x-ray of tooth decay
Know what to look for.
Woman sitting with child
Do you know the symptoms?
mosquito
Stings, bites, burns, and more.
Allentown, PA
Are you living in one?
Thyroid exam
See how much you know.

Women's Health Newsletter

Find out what women really need.